Alabama, 2023Hail and Damaging Winds in Alabama, July 20, 2023
July 20, 2023 · NWS HUN · 6 events in 3 counties and zones
A complex of strong to severe thunderstorms dropped south-southeast during the early to mid afternoon hours into north central and northeast Alabama. The tail end of this line spawned a couple of supercell thunderstorms which produced hail and even a brief funnel cloud.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of strong to severe thunderstorms dropped south-southeast during the early to mid afternoon hours into north central and northeast Alabama. The tail end of this line spawned a couple of supercell thunderstorms which produced hail and even a brief funnel cloud. Also, damaging winds were reported resulting in power outages in Madison County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 20, 12:39 PM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 20, 12:39 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
139 PM CDT Thu Jul 20 2023
...New NEAR TERM, SHORT TERM, LONG TERM...
.NEAR TERM...
(Tonight)
Issued at 1238 PM CDT Thu Jul 20 2023
So far dew points have remained in the 75 to 79 degree range this
afternoon, despite temperatures reaching the 90 to 93 degree
range. This looks to be due to fairly deep moisture convergence
that has setup just north and right over the area.
Convection has followed more recent model trends of holding off on
convection making it into southern middle Tennessee and further
south until closer to the 2 PM to 6 PM window. This will likely
allow high temperatures to climb into the 91 to 98 degree range
over much of the area (with the higher 95 to 98 degree temperatures
primarily in portions of NW AL). This should allow heat index
values to climb into the 110 to 112 degree range in our AL
counties near the TN/AL border. Therefore, we have issued a
Excessive Heat Warning for Colbert, Franklin, and Lauderdale
counties in AL until 8 PM.
Over NE AL and southern middle TN, these higher dew points
combined with temperatures reaching the 89 to 91 degree range will
likely allow heat index values there to climb to between 105 and
107 degrees. Thus, we have expanded the heat advisory further east
to include all of our counties in AL and TN until 8 PM.
Convection to our northwest is definitely becoming severe at this
time. A severe thunderstorm watch was recently issued just to our
north for this activity including portions of north central TN.
Expect subsequent watches to be issued south of this activity, but
timing of when that will occur is still uncertain. At this time,
the best thought on that timing is still around 2 or 3 PM.
Models continue to show a very unstable airmass in place between 1
to 3 PM and the shortwave forcing the activity to our north
sliding SE through upper level flow and into central TN then.
Given low/mid level lapse rates ahead of it likely to be around
7 degrees/km and 5000 to 6000 J/KG of CAPE over the region, when
the shear associated with that disturbance moves into central
Tennessee, severe storms will remain possible further south of
that impulse. In addition, models continue to show 0-3 km helicity
over northern AL and southern middle TN at that time. So, all
threats including tornadoes will be on the table with activity
later this afternoon. How far southwest the more widespread
activity will be is not certain, intensity is more certain of
severe activity. For now, kept higher PoP (40 to 70 percent) over
NE AL and southern middle TN this afternoon. Further southwest
have included more scattered activity (30 to 50 percent). However,
this may need to be increased as time goes on.
&&
.SHORT TERM...
(Friday through Sunday)
Issued at 103 PM CDT Thu Jul 20 2023
Expect a similar orientation shower and thunderstorms chances
early this evening, before decreasing in intensity and coverage a
bit.
Another round of showers and thunderstorms continues to be shown
in CAMS towards the overnight hours tonight and continue to slide
south into locations south of the TN river towards daybreak on
Friday. It looks like another round of shortwaves moves across the
area as a frontal boundary moves approaches and then moves south
of the area Friday afternoon. At this point, cloud cover should be
more of an issue with the dissipating activity early Friday
morning. However, several models show very good pooling of
moisture ahead of this front tomorrow as well with dew points
remaining in the mid to upper 70s again. Temperatures will be a
bit lower, likely only reaching the mid 80s to around 90 degrees.
Therefore, heat index values are not expected to reach the 105
degree or higher realm. Especially with additional convection
likely developing close to noon or 1 PM. Some of this activity
looks strong to severe again. Luckily, helicity looks much more
minimal and mid/lower level lapse don't looks as good. However,
high CAPE and good forcing will allow for more of a damaging wind
accompanied by a lower threat of large hail. Flooding may become
more of a concern late tonight into Friday.
The severe threat should drop off during the early evening hours,
as the front moves south into central Alabama. Leaving scattered
shower and thunderstorm chances in overnight, but much of that
should be more on the strong side and may be a bit overdone.
Model guidance has become more on board with the front pushing
into central/southern AL by saturday morning. Left isolated to
widely scattered shower and thunderstorm activity in the forecast,
but this may be able to be dropped off in subsequent forecasts.
Much drier and cooler air will push into the area behind the front
on Saturday. Highs in the lower to mid 80s with dew points in the
mid 60s will feel great compared to recent sensible weather
conditions.
High pressure at the surface will build over the area Saturday
night through the weekend. This will keep highs in the 85 to 90
degree range mostly during that period with lows in the lower to
mid 60s.
&&
.LONG TERM...
(Sunday night through Thursday)
Issued at 1238 PM CDT Thu Jul 20 2023
By Tuesday into Wednesday of next week, the surface ridge
weakens, as an upper level trough axis and associated front tries
to push southeast into it. At this point, most guidance keeps any
precipitation closer to that trough axis aloft near and just south
of the Ohio Valley. For now, kept any isolated shower/thunderstorms
activity out of the area until Thursday when a deepen trough axis
moves into the southeast. However, cannot rule out some isolated
to widely scattered activity Wednesday afternoon. This looks to be
a bit of a heat wave again early next week, as highs climb back
into the mid to possibly upper 90s. However, lower dewpoints may
keep heat index values from going too crazy.
&&
.AVIATION...
(12Z TAFS)
Issued at 607 AM CDT Thu Jul 20 2023
VFR conditions will continue this morning with some passing clouds
and perhaps a few sprinkles. Main concern for this package is the
potential for a couple rounds of TSRA/SHRA this afternoon and
evening which may result in MVFR to localized IFR conditions at
both terminals. Our highest confidence was during the 21-01z
window and have included a PROB30 for this time. However, it's
possible this will need to be amended if this trends earlier or
later. AWWs will also be possible during this timeframe. Storms
will dissipate after Midnight.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Excessive Heat Warning until 8 PM CDT this evening for
ALZ001>003.
Heat Advisory until 8 PM CDT this evening for ALZ004>010-016.
TN...Heat Advisory until 8 PM CDT this evening for TNZ076-096-097.
&&
NEAR TERM...KTW
SHORT TERM....KTW
LONG TERM....KTW
AVIATION...AMPIn the hours before
Special weather statement, Jul 20, 2:04 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
304 PM CDT Thu Jul 20 2023
ALZ005-006-202045-
Madison AL-Limestone AL-
304 PM CDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of northern Madison and
northeastern Limestone Counties through 345 PM CDT...
At 303 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ardmore, or 15 miles north of Athens, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Huntsville, Madison, Moores Mill, Meridianville, Redstone Arsenal,
Hazel Green, Ardmore, Alabama A And M University, Marshall Space
Flight Center and University Of Alabama In Huntsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northeastern Alabama.
&&
LAT...LON 3499 8631 3498 8631 3494 8626 3493 8626
3492 8627 3495 8629 3494 8632 3493 8632
3491 8631 3489 8634 3487 8635 3483 8633
3465 8666 3499 8706
TIME...MOT...LOC 2003Z 304DEG 29KT 3500 8689
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
30Special weather statement, Jul 20, 3:27 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
427 PM CDT Thu Jul 20 2023
ALZ005-006-202200-
Madison AL-Limestone AL-
427 PM CDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of northwestern Madison
and northeastern Limestone Counties through 500 PM CDT...
At 426 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harvest, or 9 miles northeast of Athens, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntsville, Madison, Athens, Moores Mill, Meridianville, Redstone
Arsenal, Hazel Green, Alabama A And M University, University Of
Alabama In Huntsville and Harvest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Alabama.
&&
LAT...LON 3481 8695 3498 8688 3492 8643 3462 8654
TIME...MOT...LOC 2126Z 289DEG 25KT 3488 8683
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RSBEvent by event
3 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Jackson
- When
- July 20, 3:34 PM CST
- Where
- Jackson County, 2.27 mi SW of Wannville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.749, -85.911
A large tree was knocked down along CR 50 near Hollywood.
Thunderstorm Wind, Madison
- When
- July 20, 5:42 PM CST
- Where
- Madison County, 1.61 mi SE of Huntsville Mills Arp
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 34.732, -86.532
A tree was knocked down on a home along Monte Sano Boulevard at Hutchens Avenue.
Hail, Madison
- When
- July 20, 5:58 PM CST
- Where
- Madison County, Gurley
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.700, -86.380
Penny sized hail was reported in Gurley.
Funnel Cloud, Madison
- When
- July 20, 6:33 PM CST to 6:34 PM CST
- Where
- Madison County, 3 mi SE of Harvest
- Reported by
- Broadcast Media
- Coordinates
- 34.819, -86.733
A funnel cloud associated with a severe thunderstorm was photographed and estimated to be about 3 miles southeast of Harvest.
Hail, Dekalb
- When
- July 20, 7:00 PM CST
- Where
- Dekalb County, 2.38 mi WNW of Grove Oak
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 34.440, -86.090
Golf ball sized hail was reported in Grove Oak.
Hail, Dekalb
- When
- July 20, 7:03 PM CST
- Where
- Dekalb County, 0.9 mi NW of Geraldine
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.360, -86.010
One inch diameter hail was reported in Geraldine.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, July 20, 2023$905,000 · EF1 · 116 events
- Hail and Damaging Winds in Michigan, July 20, 2023$20 million · 2.75 in hail · 32 events
- Hail and Damaging Winds in Ohio, July 20, 20231 death · $9,000 · 1.25 in hail · 7 events
- Flash Flooding and Hail in Ohio, July 20, 2023$4.0 million · 2 in hail · 41 events
- Flash Flooding and Hail in Tennessee, July 20, 2023$1.1 million · 1 in hail · 43 events
- Flash Flooding and Hail in Pennsylvania, July 20 to 21, 20231 injured · $490,000 · 50 kt wind · 42 events
- Hail and Damaging Winds in Kansas, July 20, 2023$799,000 · 2.5 in hail · 21 events
- Hail and Damaging Winds in Pennsylvania, July 20 to 21, 2023$176,000 · 2.5 in hail · 42 events
- Damaging Winds and Lightning Strike in South Carolina, July 20, 2023$1.0 million · 50 kt wind · 3 events
- Wildfire in Washington, July 20 to 21, 2023$820,000 · 1 event
- Damaging Winds in New York, July 20, 2023$84,000 · 65 kt wind · 48 events
- Hail and Damaging Winds in Ohio, July 20, 2023$129,000 · 1.5 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117911, 1117917, 1117923, 1117514, 1117932, 1117937.